Pennsylvania, 2003Ice Storm in Pennsylvania, January 2 to 3, 2003
January 2 to 3, 2003 · NWS CTP · 3 events in 3 counties and zones
3 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 2, 1:40 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 2, 1:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EST THU JAN 2 2003
...ISC BY 3 PM...WORK ZONES BY 345 PM...ZONES BY 4 PM...
...CHANGES...
WILL MENTION POCKETS OF IP/ZR TO I/80 NOW. HOWEVER...BULK OF PCPN
WOULD STILL BE SNOW.
WILL UPGRADE WATCH AREA TO WARNING...LATE TONIGHT INTO FRIDAY
NIGHT.
WILL ISSUE ADVISORY FOR FAR SE PART OF CWA LATE TONIGHT INTO FRIDAY
NIGHT.
...DISC...
...SHORT TERM...
NEXT SYSTEM LIFTS NE INTO THE OH VLY...BRINGING SEVERAL INCHES
OF SNOW TO W AREAS TONIGHT.
SECONDARY SYSTEM FIRES UP ON FRIDAY...MANY AREAS LIKELY TO SEE
6 INCHES...BEFORE THE SNOW TAPERS OFF LATE FRIDAY NIGHT.
COULD BE SOME SLEET/ZR...EVEN TO INTERSTATE 80...THIS BEEN THE CASE
THIS SEASON...OFTEN TO THE NY BORDER. IN THIS CASE...NEW AVN WARMER
AT 850 MB...ZERO LINE TO NEAR I/80.
...LONG TERM...
CHC OF SNOW SHOWERS NOW AND THEN THRU NEXT THU...CLOSE CALL ON BIG
COASTAL FOR MID WEEK...BUT STILL THINK WE WILL MISS THE BULK OF THIS
ONE.
.CTP...
WINTER STORM WARNING FOR LATE TONGIHT INTO FRIDAY NIGHT FOR ALL
COUNTIES BUT PAZ064>066.
WINTER WEATHER ADVISORY FOR LATE TONIGHT INTO FRIDAY NIGHT FOR
PAZ064>066.
MARTIN
Hazardous weather outlook, Jan 2, 5:45 AM EST, 11 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 AM EST THU JAN 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
AREAS OF LIGHT FREEZING DRIZZLE THIS MORNING COULD RESULT IN THIN
GLAZING OF UNTREATED SURFACES AND HAZARDOUS TRAVEL...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS OF CENTRAL AND WESTERN PENNSYLVANIA.
.DAYS TWO THROUGH SEVEN...
THE NEXT WINTER STORM...CURRENTLY MOVING ACROSS THE MID MISSISSIPPI
VALLEY...WILL BRING THE POTENTIAL FOR HEAVY SNOW ACCUMULATIONS
FRIDAY AND FRIDAY NIGHT. 6 TO 10 INCHES OF SNOW COULD FALL BY
MIDNIGHT FRIDAY NIGHT ACROSS PORTIONS OF CENTRAL PENNSYLVANIA AND
THE SUSQUEHANNA VALLEY...EAST TO THE POCONO MOUNTAIN REGION.
AS THE TRACK AND INTENSITY OF THE STORM BECOMES MORE
CERTAIN...WINTER STORM WATCHES COVERING A LARGE AREA OF CENTRAL AND
EASTERN PENNSYLVANIA FOR FRIDAY AND FRIDAY NIGHT MAY BE UPGRADED TO
WINTER STORM WARNINGS LATER TODAY OR TONIGHT.
ANOTHER SIGNIFICANT MIXED PRECIPITATION OR SNOW EVENT IS POSSIBLE
MONDAY NIGHT AND TUESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT SNOWFALL RATES OF AN
INCH OR MORE PER HOUR FRIDAY...OR EVERY 3 INCHES OF SNOW.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAMBERT
Ice Storm, Adams
- When
- January 2, 5:00 PM EST to January 3, 8:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Low pressure moved into the Ohio Valley during Thursday evening, January 2nd, bringing a light coating of snow and freezing rain to the region. As the low redeveloped along the East Coast early on Friday, January 3rd, a steadier mixture of snow and freezing rain overspread Adams, Lancaster and York Counties. Ice accretions in excess of one quarter inch, in addition to snowfall accumulations of 1 to 3 inches resulted in hazardous travel conditions during much of Friday across much of the lower Susquehanna Valley and adjacent southeast portions of Pennsylvania.
Ice Storm, Lancaster
- When
- January 2, 5:00 PM EST to January 3, 8:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Ice Storm, York
- When
- January 2, 5:00 PM EST to January 3, 8:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 2 to 7, 20031 death · 1 injured · 6 events
- High Wind in Washington, January 2 to 3, 2003$1.0 million · 68 kt wind · 5 events
- Storm Surge in Washington, January 2 to 3, 2003$90,000 · 5 events
- Heavy Snow in Pennsylvania, January 2 to 3, 200316 events
- Winter Storm in Missouri, January 2, 200311 events
- Storm Surge in New Jersey, January 2 to 4, 200311 events
- Winter Storm and Winter Weather in Pennsylvania, January 2 to 4, 200311 events
- Winter Storm in Indiana, January 2 to 3, 20038 events
- Heavy Snow in Illinois, January 2, 20037 events
- Winter Storm and Winter Weather in New Jersey, January 2 to 4, 20037 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 2, 20035 events
- Winter Storm in Illinois, January 2, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340042, 5340043, 5340044.